Strong Wind, Gibson
- When
- March 9, 4:00 PM CST to 11:00 PM CST
- Where
- Gibson forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.312, -87.585 (the zone’s center; the record gives no point)
A low pressure center moved northeast from Kansas to northern Illinois. Strong southwest winds occurred in advance of a cold front that trailed south from the low.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A low pressure center moved northeast from Kansas to northern Illinois. Strong southwest winds occurred in advance of a cold front that trailed south from the low. The strongest winds occurred in the afternoon and evening hours. The peak measured wind gust at the Evansville airport was 46 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 9, 2:21 PM CST, 1 hour 39 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
221 PM CST Sat Mar 9 2019
.SHORT TERM...(Tonight through Monday night)
Issued at 221 PM CST Sat Mar 9 2019
The windy conditions are taking a little longer than expected to
make their way north into our region, but winds currently in west
Tennessee into southern Missouri should move into southern
portions of our region as the warm front continues to lift north
and the cold front moves east this afternoon. Will continue with
our wind advisory.
Current convection will continue to move east with most, if not
all, of the activity east of our region by 01z. Skies will become
clear to mostly clear late this afternoon into this evening.
Models show high pressure building into the northern and central
Plains tonight through Sunday night, with the high then sliding
east and centered over Indiana/Ohio by 12z Tuesday. This will give
our region dry conditions and near seasonal temperatures.
.LONG TERM...(Tuesday through Saturday)
Issued at 221 PM CST Sat Mar 9 2019
Models show a surface low developing over the central Rockies
early in the week. A warm front will extend southeast from this
low, and models show this warm front lifting northeast toward our
region on Tuesday. Showers will be possible across our area
Tuesday into Tuesday night, mainly across our western half of
counties. GFS and ECMWF show the low moving east into Kansas by
00z Thursday, and shower chances will continue mainly in our
western counties early Wednesday as the warm front lifts across
our region. This will also result in a significant warm up across
our region Wednesday into Thursday, with temperatures increasing
to 10 to 15 degrees above seasonal normals. And, as is often the
case with above normal temperatures in March, it will also be
quite breezy Wednesday and Thursday with increasing southerly
winds.
The trailing cold front will push east late Wednesday into
Thursday, and models indicate the convective activity associated
with the cold front will be out well ahead of the boundary.
Widespread showers and some thunderstorms are expected Wednesday
afternoon into Wednesday evening, with showers lingering in our
eastern half of counties late Wednesday night and our far east
counties on Thursday. Models linger some showers in our far
southeast counties into Thursday night. Models show the cold front
moving southeast of our region Thursday night, and temperatures
behind the front will fall back to more seasonal readings.
GFS shows some light QPF in our northern counties on Friday with
a weak upper level trof, while the ECMWF keeps any precipitation
north of our region. Just went with some additional clouds in our
north for now. Models show the upper trof becoming a more
pronounced upper low over the Great Lakes region into Friday night
and Saturday, with GFS continuing to produce some very light QPF.
The ECMWF remains dry across our area, and we will go with a dry
forecast for now.
&&
.AVIATION...
Issued at 221 PM CST Sat Mar 9 2019
Increasing south to southwest winds are expected into this
evening, with speeds of 20kt gusting to 40kt at KCGI/KPAH, and
15kt gusting to 35 kts at KMVN/KEVV/KOWB. Winds will become west
around 10 kts late tonight. Convection will end at TAF sites from
west to east through 01z. Conditions will be VFR at KCGI, MVFR
will become VFR at KPAH/KMVN by 22z, IFR will become VFR at
KEVV/KOWB by 00z-01z. VFR conditions will continue into tomorrow
with west winds around 10 kts.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 9 PM CST this evening for ILZ088>094.
MO...Wind Advisory until 9 PM CST this evening for MOZ086-087-100-
107>112-114.
IN...None.
KY...Wind Advisory until 9 PM CST this evening for KYZ001>022.
&&
SHORT TERM...RST
LONG TERM...RST
AVIATION...RSTHazardous Weather Outlook National Weather Service Paducah KY 340 PM CST Sat Mar 9 2019 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-101100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 340 PM CST Sat Mar 9 2019 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Additional thunderstorms are possible for the rest of this afternoon and into the early evening hours, mainly in areas east of the Mississippi River. A strong or severe storm cannot be ruled out. Outside of the thunderstorm potential, strong south winds will continue across a good part of the region for the rest of this afternoon and evening. A Wind Advisory is in effect for all of west Kentucky, the southern tip of Illinois and most of southeast Missouri until 9 PM. Please refer to the Advisory for details. .DAYS TWO THROUGH SEVEN...Sunday through Friday A slight chance of thunderstorms is forecast across portions of the area Wednesday afternoon and evening. Severe storms are not expected at this time. Flooding will continue on several rivers and their tributaries. Refer to the latest Flood Warnings and Statements for details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1034 AM CST SAT MAR 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 AM HAIL 1 E MARION 37.73N 88.93W
03/09/2019 M1.00 INCH WILLIAMSON IL PUBLIC
TIME ESTIMATED FROM RADAR.
&&
DWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1129 AM CST SAT MAR 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM TSTM WND DMG 7 S QULIN 36.50N 90.27W
03/09/2019 BUTLER MO EMERGENCY MNGR
TREES UPROOTED ALONG HIGHWAY 51 NEAR AR/MO
BORDER. TIME ESTIMATED FROM RADAR.
&&
DWSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1223 PM CST Sat Mar 9 2019 ILZ088>094-KYZ001>013-015>017-020>022-MOZ086-087-100-107>112-114- 092000- UNION-JOHNSON-POPE-HARDIN-ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN- CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY- CRITTENDEN-LYON-TRIGG-CALDWELL-WEBSTER-HOPKINS-CHRISTIAN-MCLEAN- MUHLENBERG-TODD-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY- BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY, METROPOLIS, HICKMAN, CLINTON, BARDWELL, WICKLIFFE, PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE, CADIZ, PRINCETON, DIXON, MADISONVILLE, HOPKINSVILLE, CALHOUN, GREENVILLE, ELKTON, MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN, DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON, AND NEW MADRID 1223 PM CST Sat Mar 9 2019 ...Special Weather Statement... Through 200 p.m., we will be monitoring for an increase in thunderstorm activity. Some storms may become severe across southeast Missouri, west Kentucky and far southern Illinois. Strong and gusty winds are already ongoing, even outside of thunderstorms. South winds are averaging 15 to 25 mph with gusts to 35 mph. Higher gusts have been observed with showers and storms. Continue to monitor this developing weather situation. Monitor for possible watches and warnings. 08
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
148 PM CST SAT MAR 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 PM TSTM WND GST DONGOLA 37.36N 89.16W
03/09/2019 E50 MPH UNION IL TRAINED SPOTTER
ESTIMATED WINDS OF 40 TO 50 MPH.
&&
DWSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 150 PM CST Sat Mar 9 2019 ILZ084>094-KYZ001>022-MOZ076-086-087-100-107>112-114-092200- JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-HARDIN- ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE-BALLARD- MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON- TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON- DAVIESS-MCLEAN-MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU- WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI- NEW MADRID- INCLUDING THE CITIES OF CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN, JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY, METROPOLIS, HICKMAN, CLINTON, BARDWELL, WICKLIFFE, PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE, CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE, HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, PERRYVILLE, MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN, DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON, AND NEW MADRID 150 PM CST Sat Mar 9 2019 ...Special Weather Statement... At 150 p.m., strong thunderstorms were observed from eastern Union into western Pulaski counties in southern Illinois, moving east, northeast around 60 mph. As the storms continue across the Shawnee National Forest area, winds 40 to 50 mph will be likely through 300 p.m. Some tree limbs or weakened trees may come down. Elsewhere, widespread showers and isolated thunderstorms will continue east of the Mississippi River through mid afternoon. Gusty south winds 15 to 30 mph with some higher gusts will continue. 08
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 359 PM CST Sat Mar 9 2019 ILZ075>078-080>087-INZ081-082-085>088-MOZ076-100100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-GIBSON-PIKE-POSEY- VANDERBURGH-WARRICK-SPENCER-PERRY MO- INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION, MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI, CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE, BOONVILLE, ROCKPORT, AND PERRYVILLE 359 PM CST Sat Mar 9 2019 ...Strong gusty winds early this evening in southwest Indiana and much of southern Illinois... In the wake of the thunderstorm activity earlier this afternoon, winds have increased to around 20 mph with gusts of 30 to 40 mph. These gusty winds will gradually subside after sunset. Until the winds diminish, exercise care if you are outdoors. York
The national radar mosaic for the moment the first event began.
6 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807482, 807483, 807484, 807485, 807486, 807487.